Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 22, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2009, 4:37 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 4:37 PM EDT (20:37 UTC)
- Expired
- Jun 26, 2009, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:48 PM EDT | HAIL 0.75 | Waterbury, CT | |
| Jun 26, 5:10 PM EDT | HAIL 0.88 | 4 Nw Cheshire, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 262037
SVROKX
CTC001-009-262130-
/O.NEW.KOKX.SV.W.0022.090626T2037Z-090626T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
437 PM EDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 530 PM EDT...
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF SOUTHBURY...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERBURY AND NAUGATUCK BY 500 PM...
WOLCOTT AND 8 MILES NORTH OF BEACON FALLS BY 505 PM...
CHESHIRE BY 520 PM...
MERIDEN AND WALLINGFORD BY 530 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4164 7293 4157 7294 4156 7286 4158 7285
4156 7282 4158 7280 4158 7276 4157 7275
4147 7273 4123 7345 4152 7340 4148 7334
4151 7333 4152 7317 4156 7316 4157 7310
4164 7302 4165 7298
TIME...MOT...LOC 2037Z 284DEG 20KT 4159 7319
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:22 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 26, 3:22 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 322 PM EDT FRI JUN 26 2009 .SYNOPSIS... A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. A BROAD AREA OF LOW PRESSURE THEN BUILDS INTO THE NORTHEASTERN UNITED STATES FOR THE WEEKEND...THEN SLIDES OFFSHORE BY MONDAY. ANOTHER SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL IMPACT THE AREA THROUGH THE REMAINDER OF THE WEEK...ENSURING UNSETTLED WEATHER. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... WITH PLENTY OF INSTABILITY IN PLACE...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS EVENING. A COLD FRONT WILL SLOWLY PASS ACROSS THE AREA FROM WEST TO EAST OVERNIGHT. PLENTY OF LEFTOVER LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN THE FORMATION OF PATCHY FOG. CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE. REGARDING TEMPERATURES...FOLLOWED MOS BLEND. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... CLOSED UPPER LOW AND ASSOCIATED COLD POOL OVER THE AREA SATURDAY WILL SLOWLY PASS TO THE EAST AS NEXT CLOSED LOW DIGS ACROSS THE GREAT LAKES REGION. WOULD EXPECT SCATTERED CONVECTION TO DEVELOP SATURDAY...BUT DRIER BOUNDARY LAYER WILL KEEP CAPES DOWN SOMEWHAT IN SPITE OF COLD AIR ALOFT. DIURNALLY DRIVEN CONVECTION WANES SATURDAY EVENING...AND EXPECT SLIGHTLY LESS COVERAGE ON SUNDAY AS CWA REMAINS BETWEEN WEAKENING LOW...AND UPSTREAM LOW. WEAK RIDGING BETWEEN. MINIMAL POPS STILL WARRANTED THROUGH MONDAY AS MODELS DO OUTPUT SCT CONVECTION IN PERSISTENT UNSTABLE AIRMASS. AGAIN...COVERAGE QUITE LOW...SO MANY LOCATIONS SHOULD REMAIN DRY. AS FOR TEMPS...UNDERCUT MAVS AND LEANED TOWARD COOLER MET NUMBERS DUE TO CONVECTION AND CLOSED UPPER LOW PARKED OVER THE NORTHEAST. FEEL TEMPS REMAIN BELOW NORMAL. A SLIGHT WARMUP POSSIBLE SUNDAY AND MONDAY...NEAR NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED PERIOD WITH AT LEAST CHANCE POPS EACH DAY FOR RAIN SHOWERS. A LARGE CUTOFF LOW OVER THE GREAT LAKES WILL SLOWLY SHIFT TOWARD THE NORTHEAST THROUGH THE WEEK. SHORTWAVES ROTATING AROUND THIS LOW PROVIDE CONSIDERABLE CLOUDINESS AND PERIODS OF SHOWER ACTIVITY. CLOUD COVER SHOULD KEEP HIGH TEMPS AT OR NEAR CLIMATOLOGY...MAINLY IN THE 70S AND LOWER 80S. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... HIGH CONFIDENCE ON CONVECTION ACROSS THE TERMINALS LATER THIS AFTERNOON AND EVENING AS SHORT WAVE NOTED IN WATER VAPOR IMAGERY MOVES ACROSS THE AREA. CLUSTERS OF THUNDERSTORMS ACROSS NRN PA AND SRN TIER OF NY WILL DROP SE AND CROSS NYC AREA TERMINALS 21-01Z. SUB-VFR EXPECTED WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN ACROSS ALL TERMINALS. STRONG TO LOCALIZED SEVERE CONVECTION WITH FREQUENT LIGHTNING EXPECTED. IFR CEILINGS ACROSS COASTAL CT AND LI WILL MIX OUT TEMPORARILY AS CONVECTION MOVES APPROACHES. WESTERLY WINDS OF 10-15 KT IN THE MIXED LAYER. FOG/HAZE WILL REDEVELOP QUICKLY OVERNIGHT. PLENTY OF LOW LEVEL MOISTURE AND LIGHT WINDS WILL LIKELY BRING VLIFR CONDS ACROSS COASTAL TERMINALS EARLY MORNING HOURS AND MAY LINGER THROUGH MID MORNING SAT...ESPECIALLY AT KGON. OUTLOOK /18Z SATURDAY THROUGH TUESDAY/... SAT-TUE:...VFR...WITH SUB VFR POSSIBLE IN SCT TSRA/SHRA. && .MARINE... WINDS REMAIN LIGHT THROUGH THE NEXT SEVERAL DAYS. LATEST OBSERVATIONS INDICATE NEAR 5 FOOT SEAS IN A SE SWELL. WAVE WATCH SEEMS TOO HIGH INITIALLY...SO UNDERCUT OUTPUT BY A FOOT. FEEL SEAS REMAIN BELOW 5 FT...AS WIND DRIVEN WAVES NEGLIGIBLE. COLD FRONT SLOWLY PASSES ACROSS THE WATERS TONIGHT. AREA OF LOW PRESSURE REMAINS IN THE WATERS VICINITY FOR QUITE SOME TIME. UNSETTLED WEATHER THE MAIN THREAT FOR MARINE INTERESTS OVER THE NEXT SEVERAL DAYS. && .HYDROLOGY... WITH PWATS AROUND 1.5 INCHES THIS EVENING...ANY THUNDERSTORM COULD PRODUCE LOCALLY HEAVY RAINFALL CAUSING MINOR FLOODING...ESPECIALLY OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS GIVEN RECENT RAINFALL ACROSS THE REGION). AREA WIDE EXPECT BASIN AVERAGE AMOUNTS OF 0.25 TO 0.75 INCHES FROM CONVECTION AHEAD OF THE COLD FRONT EXPECTED THROUGH TONIGHT. RELATIVELY WET PERIOD SATURDAY THROUGH NEXT WEEK...WITH SCATTERED SHOWERS DAILY...MOST AREAS WILL NOT RECEIVE RAIN EVERY DAY...BUT THOSE THAT DO COULD RECEIVE 0.25-0.5 INCHES. MAIN IMPACT WILL BE TO KEEP AREA WATER TABLES FROM RECEDING FROM RELATIVELY HIGH CURRENT LEVELS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...PW LONG TERM...BC AVIATION...IRD MARINE...BC/PW HYDROLOGY...PW
Hazardous weather outlook, Jun 26, 2:47 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 247 PM EDT FRI JUN 26 2009 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-271345- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 247 PM EDT FRI JUN 26 2009 ...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jun 26, 2:41 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 241 PM EDT FRI JUN 26 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-270200- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 241 PM EDT FRI JUN 26 2009 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM FOR THE ENTIRE REGION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TRI- STATE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE BEST CHANCE OF STORM DEVELOPMENT WILL BE AFTER 400 PM ACROSS THE IMMEDIATE NEW YORK CITY METRO AREA. SOME THUNDERSTORMS MAY BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SEVERE THUNDERSTORM WATCH. TRAVELERS TODAY...ESPECIALLY DURING THE EVENING RUSH HOUR SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS...ESPECIALLY IN HEAVY RAINFALL WHICH MAY REDUCE VISIBILITIES. STREETS AND HIGHWAYS MAY BECOME FLOODED IN THE HEAVIEST RAIN.
Local storm report, Jun 26, 3:57 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL NEWBURGH 41.50N 74.02W
06/26/2009 E1.00 INCH ORANGE NY EMERGENCY MNGR
0355 PM TSTM WND DMG OTISVILLE 41.47N 74.54W
06/26/2009 ORANGE NY EMERGENCY MNGR
TREES DOWN ON WIRES
&&
JMCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:13 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 48 min |
| Jun 26, 4:55 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 65 min |
| Jun 26, 4:55 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 50 min |
| Jun 26, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 62 min |
| Jun 26, 5:14 PM EDT | Tornado Warning | OKX | Southeastern Connecticut Planning Region | 31 min |
| Jun 26, 5:17 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 43 min |
| Jun 26, 5:26 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jun 26, 5:31 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 44 min |
| Jun 26, 5:36 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 24 min |
| Jun 26, 5:57 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jun 26, 5:59 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 31 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.